Seizure drug may be linked to babies' serious injury

In the past few years, it seems there has been an explosion of new and helpful prescription drugs on the market. For every new set of drugs that emerges, though, it also seems as if there are new lawsuits related to at least one of the drugs. In fact, the ads that many Texans have likely seen regarding drug-related lawsuits proved to be the catalyst for one parent's pursuit of accountability.

One woman who took the seizure drug Depakote during pregnancy now believes her son's medical problems, including mild cerebral palsy, are linked to the prescription. She had previously given birth to two healthy children, but her third pregnancy, during which she took Depakote, resulted in a baby with multiple health issues. These have included muscle pain and tightening so severe it required surgery, mental delays and possibly a form of autism.

Another parent, a father this time, also has reason to believe Depakote is linked to birth injuries. His child's mother took Depakote throughout her pregnancy, and her son exhibited alarming behavioral issues. These included crying constantly, raging tantrums and a diagnosis of reactive attachment disorder. The child's mother even left the family as the result of the stress of the situation.

In both of these examples, the pregnant woman took Depakote on the advice of their physicians. A medical damage, such as a brain injury, resulting from a harmful drug-pregnancy interaction may be the fault of a negligent doctor, or it may be caused by a negligent prescription drug manufacturer. In any case, with medical issues that present themselves behaviorally, detecting the malady in a newborn may be difficult or even impossible. Parents whose children exhibit troubling issues will certainly want to find the root cause, especially if it involves a drug taken before the child's birth.

Source: Lawyers and Settlements, "Depakote birth defects: If only we knew," Jane Mundy, April 10, 2014

Categories: Birth Injuries